Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 1998, 1:54 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 1:54 PM CDT (18:54 UTC)
- Expired
- Oct 4, 1998, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:00 PM CDT | Hail 0.75 | Concordia, MO | Hail covered the ground. |
| Oct 4, 2:05 PM CDT | Hail 0.75 | Warrensburg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS1 KMCI 041856 RRA
SVRMCI
MOC101-107-041930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
154 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN MISSOURI
LAFAYETTE COUNTY IN MISSOURI
* UNTIL 230 PM CDT
* AT 154 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF FAYETTEVILLE...OR ABOUT 4
MILES NORTHEAST OF WARRENSBURG...MOVING NORTH AT 35 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
5 MILES SOUTHEAST OF FAYETTEVILLE AT 155 PM CDT
4 MILES WEST OF CONCORDIA AT 210 PM CDT
4 MILES SOUTHWEST OF ALMA AT 220 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS...AND STAY AWAY FROM WINDOWS.
LAT...LON 3881 9387 3881 9354 3921 9351 3919 9378What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, Oct 4, 2:58 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 258 AM CDT SUN OCT 4 1998 MAIN FORECAST CONCERNS THIS PACKAGE ARE WITH RISK OF SEVERE TODAY AND CHANCES OF PRECIPITATION ON MONDAY. REGARDING TODAY...PREFER ETA WHEN COMPARING SATELLITE TO 06Z DEPICTION OF UPPER JET AND TROUGH. THE ETA IS ODD MODEL OUT WITH THE FASTEST MOVEMENT OF SHORTWAVE...BUT SEEMS REASONABLE GIVEN STRENGTH OF JET CURRENTLY ROUNDING BOTTOM OF UPPER TROUGH. EXIT REGION OF JET POINTED AT WESTERN MISSOURI BY 00Z WITH GOOD DIFLUENCE ALOFT SETTING UP ACROSS FORECAST AREA. SURFACE LOW IN SOUTHEAST COLORADO SHOULD QUICKLY EJECT NORTHEAST TODAY INTO NEBRASKA BY 00Z WITH 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS AND WEST MISSOURI. SURFACE WARM FRONT LIFTING NORTH WILL BE PULLED UP INTO FORECAST AREA WITH PRECIPITATION EXPECTED ALONG AND TO ITS NORTH. THEN DRY LINE RAPIDLY PUSHING THROUGH CENTRAL KANSAS SHOULD HAVE THUNDERSTORM DEVELOPING ALONG IT THIS AFTERNOON WHICH WOULD ARRIVE INTO WESTERN PORTIONS OF FORECAST AREA BY EARLY THIS EVENING. BETTER RISK OF SEVERE WILL BE WITH THESE STORMS AS WIND PROFILE BECOMES MORE FAVORABLE. BIG QUESTION OF HOW FAR NORTH THE WARM FRONT TRAVELS TODAY...HOW MUCH CLEARING AND HEATING CAN TAKE PLACE THIS AFTERNOON...AND HOW UNSTABLE WE WILL BE BY EARLY EVENING AS COOLING ALOFT IS LAGGING. WILL MENTION THE POSSIBILITY OF SEVERE IN AREA SPC OUTLINES A MODERATE RISK. ONE THING FOR SURE...ANY STORMS THIS AFTERNOON AND EVENING WILL BE MOVING PRETTY FAST. PRECIPITATION RAPIDLY PUSHED EAST TONIGHT...WITH DRIER AIR PUNCHING IN TO NORTHWEST MISSOURI. FOR DAY ON MONDAY...ALL BUT SOUTHERN AND EASTERN FRINGES ON FORECAST AREA SHOWING A PRETTY STRONG CAP WITH DRYING BELOW 700 MB. THUS WILL PULL POPS FROM MOST AREAS. FWC APPEARS TO HAVE BETTER HANDLE ON TEMPS TODAY THAN THE FAN. .EAX... KS...NONE. MO...NONE. PC
In the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Oct 4, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 50 min |
| Oct 4, 2:58 PM CDT | Flash Flood Warning | EAX | Jackson | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| Oct 4, 3:47 PM CDT | Flash Flood Warning | EAX | Carroll, Ray | 4 hr |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 27 min |
| Oct 4, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 23 min |
| Oct 4, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 44 min |
| Oct 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.